Volume 11 Supplement 3

Fourth International Symposium on Intensive Care and Emergency Medicine for Latin America

Open Access

Rotational thromboelastography in a patient with heparin-induced thrombocytopenia: a case report

  • EA Silva1,
  • ET Leite1,
  • C Teles1,
  • T Crochemore1,
  • S Machareth1,
  • F Gutierrez1 and
  • RC Costa-Filho1
Critical Care200711(Suppl 3):P49

https://doi.org/10.1186/cc5836

Published: 19 June 2007

Background

Thrombocytopenia is a common problem in the ICU and in cardiovascular patients. It has been considered to play a role in worsening the prognosis of ICU patients. Especially, patients submitted to cardiac surgery may be exposed to prolonged heparin infusions. After open-heart surgery, as opposed to other surgical procedures, the platelet count falls, primarily due to platelet damage and destruction in the bypass circuit and hemo-dilution. Heparin is the most common drug to be implicated in thrombocytopenia in ICU patients. Determining the etiology for the low platelet count is important for the implementation of appropriate management. The use of a direct thrombin inhibitor in treatment should be considered early if a diagnosis of heparin-induced thrombocytopenia is possible.

Objective

The aim of the study is to present one case of heparin-induced thrombocytopenia after a mitral valve replacement surgery and to compare the rotational thromboelastography (roTEG) and coagulation tests before and after argatroban use.

Case report

An 83-year-old female patient was hospitalized because of acute mitral regurgitation secondary to chordal rupture and was submitted to a mitral valve replacement. Past medical history included hypertension, diabetes, chronic atrial fibrillation and mild renal failure. Before the surgery, a coronary angiography was performed and revealed normal coronary arteries and a normal left function. After 4 days using unfractionated heparin, the platelet count dropped 30% and the anticoagulation was changed from unfractionated heparin to fractionated heparin. Postoperatively, the patient presented shock, acute renal failure and signs of peripheral hypoperfusion and increased abdominal pressure. Seven days after the surgery, the suspicion of heparin-induced thrombocytopenia was confirmed by ELISA test for PF4-heparin antibodies. Heparin was stopped and argatroban was initiated. The patient died from multiple organ failure 1 week later.

Methods

We evaluated the roTEG and coagulation tests (platelets; PTT; TAT; PAI; PTN-C; fibrinogen; D-dimer and antithrombin III) before and after argatroban use.

Comments

In this case the roTEG was as good as a wide coagulation profile test to evaluate the effects of anticoagulation using argatroban in a heparin-induced thrombocytopenia patient.

Authors’ Affiliations

(1)
Hospital Pró-Cardíaco

Copyright

© BioMed Central Ltd 2007

Advertisement